Georgia, 2013Hail and Damaging Winds in Georgia, June 27, 2013
June 27, 2013 · NWS FFC · 4 events in 3 counties and zones
A complex of thunderstorms over the Tennessee Valley weakened and moved into north Georgia on the morning of the 27th. This complex produced an outflow boundary, which provided a focus for thunderstorm development during the afternoon, especially with the combination of continued ample moisture in place as well as increasing instability with the heating of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms over the Tennessee Valley weakened and moved into north Georgia on the morning of the 27th. This complex produced an outflow boundary, which provided a focus for thunderstorm development during the afternoon, especially with the combination of continued ample moisture in place as well as increasing instability with the heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 2:42 PM EST, 28 minutes earlier.
Area forecast discussion, Jun 27, 2:42 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU JUN 27 2013
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
CONVECTION HAS BEEN LESS WIDESPREAD THAN EXPECTED SO FAR TODAY.
STARTING TO SEE SOME REDEVELOPMENT ACROSS THE ATL METRO AREA THOUGH
AND EXPECT ACTIVITY TO PICK UP FOR THE REMAINDER OF THE
AFTERNOON...ALTHOUGH IT COULD STILL BE LESS THAN WHAT WE WERE
INITIALLY EXPECTING. THINK MOST OF THE FOCUS FOR CONVECTION WILL BE
ACROSS CENTRAL GEORGIA THROUGH TONIGHT. WITH GREATER INSTABILITY
ACROSS CENTRAL GEORGIA...BETTER CHANCE OF ISOLD SVR STORMS APPEAR TO
BE ACROSS THAT AREA. SHOULD SEE CONVECTION DECREASE BY AROUND
MIDNIGHT.
FOR FRIDAY...HAVE A TROUGH SITTING AT THE SFC ACROSS CENTRAL GEORGIA
AND THIS MAY BE A FOCUS FOR STORMS ACROSS THE SOUTHERN PORTION OF
THE CWA AND SOUTH GEORGIA. CWA REMAINS UNDER THE INFLUENCE OF AN
UPPER LEVEL TROUGH. BOTH GFS AND ECMWF ARE PICKING UP ON A WAVE IN
THE UPPER LEVEL FLOW MOVING INTO THE NW PART OF THE CWA FRIDAY
AFTERNOON. THIS WILL HELP TO ENHANCE THE CONVECTION POTENTIAL ACROSS
NORTH GEORGIA TOMORROW AFTERNOON. OVERALL CONVECTION TOMORROW
APPEARS TO BE A LATER AFTERNOON EVENT THAT WILL LAST INTO THE
OVERNIGHT ON FRIDAY NIGHT.
DO EXPECT A BIT OF A WARM UP TOMORROW WITH LESS CLOUD COVERAGE
INITIALLY IN THE DAY AND SLIGHTLY WARMER 850MB TEMPS ADVECTING INTO
THE CWA FROM THE WEST. MOST AREAS /EXCEPT THE MOUNTAINS/ SHOULD REACH
THE LOW TO MID 90S. THIS WILL PUT MAX TEMPS SLIGHTLY ABOVE NORMAL.
11
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
NO REAL CHANGE TO THE EXTENDED TODAY. A STALLED OUT FRONT WILL BE
OVER THE AREA LATE FRIDAY AND INTO THE WEEKEND. A SERIES OF UPPER
LEVEL IMPULSES ALONG WITH PLENTIFUL LOW LEVEL MOISTURE WILL LEAD
TO SEMI ORGANIZED STORMS OVER THE WEEKEND. SOME OF THESE
THUNDERSTORMS WILL BE STRONG. HAVE ONLY CHANGED SOME POPS AND WX
GRIDS THIS WEEKEND TO MATCH BETTER WITH CURRENT GUIDANCE.
OTHERWISE NO SIG CHANGES. ATTACHED BELOW IS PREVIOUS DISCUSSION.
ARG
&&
.PREV DISCUSSION... /ISSUED 200 PM EDT THU JUN 27 2013/
PREV DISCUSSION...
LONG TERM /FRIDAY THROUGH WEDNESDAY/... /ISSUED 351 AM EDT THU
JUN 27 2013/
FRIDAY BEGINS WITH ONE WAVE OF SHORTWAVE ENERGY EXITING OFF THE SE
ATLANTIC COAST WHILE A SECOND SYSTEM LOOKS POISED TO DROP THROUGH
THE TENNESSEE VALLEY AND INTO THE LOCAL AREA FRIDAY AFTERNOON. AT
THIS TIME...INSTABILITY LOOKS TO BE ADEQUATE FOR NUMEROUS
THUNDERSTORMS TO DEVELOP BUT LESS THAN PREVIOUS DAYS VALUES AND
WITH LIMITED SHEAR VALUES IN PLACE...ONLY ISOLATED SEVERE STORMS
WITH THIS COMPLEX ARE EXPECTED AT THIS TIME. WITH SURFACE TROUGH
AXIS AND CONTINUED IMPULSES ROTATING THROUGH THE BASE OF THE
TROUGH...POPS WILL REMAIN HIGHER THAN CLIMO THROUGH THE OVERNIGHT
PERIOD AND HAVE REFLECTED THIS TREND IN THE LATEST GRID SET.
MAIN MOISTURE AXIS WILL SHIFT SOUTH FOR SATURDAY BUT ADDITIONAL
STRONG IMPULSE WILL MOVE ON THE DOORSTEP OF NORTH GA BY LATE
EVENING. WILL KEEP HIGHEST POPS WHERE BETTER MOISTURE IS WITH
LIKELY TO THE SOUTH BUT WILL GO HIGHER THAN GUIDANCE FOR THE NORTH
GIVEN BETTER UPPER SUPPORT.
THE ACTUAL UPPER LOW WHICH WILL HAVE BEEN A SEMI PERMANENT FEATURE
BY THIS POINT WILL FINALLY ROTATE SOUTHWARD SATURDAY NIGHT INTO
SUNDAY. AGAIN...BETTER MOISTURE REMAINS OVER EXTREME SOUTHERN
SECTIONS OF THE FORECAST AREA AND HAVE GONE LIKELY THERE AGAIN
ALTHOUGH WENT HIGHER THAN GUIDANCE NORTH AGAIN WITH UPPER LOW.
THROUGH THE REMAINDER OF THE PERIOD...UPPER LOW WEAKENS AND
RETROGRADES WITH LESS UPPER SUPPORT. DESPITE THIS...SOUTHEAST FLOW
TO BRING COPIOUS AMOUNTS OF MOISTURE TO THE AREA RESULTING IN POPS
ABOVE CLIMO. THIS WILL ALSO KEEP TEMPS BELOW CLIMO FOR THE
REMAINDER OF THE LONG TERM PERIOD AS WELL.
DEESE
AVIATION...
18Z UPDATE...
BIGGEST UNCERTAINTY WITH THE TAFS IS IN REGARDS TO CONVECTION.
THINK THE BETTER CHANCES OF CONVECTION HAVE SHIFTED TO CENTRAL
GEORGIA SO HAVE LEFT TEMPO IN FOR CSG AND MCN. DONT THINK
CONVECTION IS DONE ACROSS NORTH GEORGIA THOUGH...BUT HAVE A LOWER
CHANCE AND THINK IT WILL BE MORE ISOLATED SUMMERTIME STORMS. SINCE
STORMS SHOULD BE ISOLD ACROSS NORTH GEORGIA...HAVE REMOVED TEMPO
GROUP FROM NORTHERN TAF SITES EVEN THOUGH A TSRA CANT BE RULED
OUT.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON CIGS AND VSBYS...EXCEPT IF A THUNDERSTORM MOVES
OVER THE AIRPORT. HIGH CONFIDENCE ON WIND. LOW CONFIDENCE ON
CONVECTION FORECAST.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 93 69 91 / 40 50 60 50
ATLANTA 73 91 71 88 / 40 50 60 50
BLAIRSVILLE 67 84 64 85 / 30 60 40 30
CARTERSVILLE 71 91 68 89 / 30 50 60 40
COLUMBUS 74 94 73 90 / 50 50 60 60
GAINESVILLE 71 89 69 88 / 30 50 60 40
MACON 72 94 72 91 / 50 50 60 70
ROME 70 92 67 89 / 30 60 50 40
PEACHTREE CITY 70 92 69 89 / 40 50 60 50
VIDALIA 75 93 75 91 / 60 40 60 70
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...11
LONG TERM....ARG
AVIATION...11
Hazardous weather outlook, Jun 27, 10:17 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT THU JUN 27 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT THU JUN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE REMNANTS OF A THUNDERSTORM COMPLEX WAS LOCATED OVER NORTH
GEORGIA. THESE REMNANTS AND AN EXTREMELY UNSTABLE AIRMASS IN
PLACE...WILL LEAD TO STRONG TO SEVERE THUNDERSTORMS TODAY AND
TONIGHT...ESPECIALLY OVER CENTRAL GEORGIA THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
JUST SOUTH OF ATLANTA. WE ARE ALSO EXPECTING TYPICAL SUMMERTIME
THUNDERSTORMS ACROSS NORTH GEORGIA LATER TODAY AS WELL.
WEATHER HAZARDS EXPECTED...
THE MAIN THREATS WILL BE STRONG DAMAGING WINDS OF 60 MPH OR
GREATER...HEAVY RAIN...AND FREQUENT LIGHTNING. BRIEF ISOLATED
TORNADOES...ALTHOUGH NOT EXPECTED...WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A SERIES OF OTHER DISTURBANCES THROUGH WEEKS END WILL ALLOW FOR THE
DEVELOPMENT OF SCATTERED TO NUMEROUS THUNDERSTORMS EACH DAY...
ISOLATED STRONG STORMS WILL BE POSSIBLE. EXPECT FREQUENT
LIGHTNING...STRONG GUSTY WINDS...AND HEAVY RAINFALL WILL BE THE MAIN
THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 27, 1:06 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EDT THU JUN 27 2013
GAZ097-098-271830-
206 PM EDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND PEA SIZE HAIL
IN TREUTLEN AND LAURENS COUNTIES UNTIL 230 PM EDT...
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARLOW...MOVING EAST AT 25 MPH. FREQUENT
CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM. THOSE
OUTDOORS SHOULD TAKE SHELTER IMMEDIATELY.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TREUTLEN
AND LAURENS COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE HARLOW...EAST DUBLIN...DUBLIN...MINTER...
BARNHILL...BLACKVILLE...ORIANNA...ORLAND...LOTHAIR...ROCKLEDGE AND
LOWERY.
&&
LAT...LON 3231 8264 3229 8267 3229 8270 3248 8309
3259 8303 3249 8256
TIME...MOT...LOC 1805Z 291DEG 22KT 3248 8292Special weather statement, Jun 27, 1:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT THU JUN 27 2013
GAZ097-098-111-112-271915-
244 PM EDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TREUTLEN...MONTGOMERY AND LAURENS COUNTIES UNTIL 315 PM
EDT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOWERY...MOVING EAST AT 25 MPH. FREQUENT
CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM. THOSE
OUTDOORS SHOULD TAKE SHELTER IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LOWERY...LANDSBURG...
BARNHILL...LOTHAIR...SOPERTON...KIBBEE...TARRYTOWN...AILEY AND MOUNT
VERNON.
&&
LAT...LON 3236 8244 3211 8249 3227 8292 3243 8288
TIME...MOT...LOC 1843Z 284DEG 20KT 3232 8278
Special weather statement, Jun 27, 2:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT THU JUN 27 2013
GAZ111>113-272000-
315 PM EDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...45 MPH
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING IN WHEELER...TOOMBS
AND MONTGOMERY COUNTIES UNTIL 400 PM EDT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLENWOOD...MOVING EAST AT 25 MPH. THOSE
OUTDOORS SHOULD TAKE SHELTER IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
TARRYTOWN...LANDSBURG...GLENWOOD...KIBBEE...AILEY...MOUNT
VERNON...HIGGSTON...VIDALIA...ALSTON...CENTER...ROCK SPRINGS...SOUTH
THOMPSON...CEDAR CROSSING...SANTA CLAUS AND LYONS.
&&
LAT...LON 3208 8220 3196 8221 3196 8222 3198 8234
3216 8276 3230 8269 3233 8259 3226 8222
3217 8218
TIME...MOT...LOC 1915Z 289DEG 22KT 3221 8261Special weather statement, Jun 27, 2:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT THU JUN 27 2013
GAZ042>044-053-054-272015-
345 PM EDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND PEA SIZE HAIL
IN CARROLL...COWETA...DOUGLAS...FAYETTE AND FULTON COUNTIES UNTIL
415 PM EDT...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESBURG...MOVING SOUTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM.
TREES IN ALREADY WET SOIL MAY COME DOWN WITH WINDS THIS STRONG.
THOSE OUTDOORS SHOULD TAKE SHELTER IMMEDIATELY.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CARROLL...
COWETA...DOUGLAS...FAYETTE AND FULTON COUNTIES THROUGH 415 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE PLANT YATES...SEATON
LAKE...BYERS CROSSROADS...WHITESBURG...ARNCO-SARGENT...ROSCOE...
DUNAWAY GARDENS...PALMETTO...NEWNAN...MADRAS...CANNONGATE...THOMAS
CROSSROADS AND TYRONE.
&&
LAT...LON 3353 8466 3344 8456 3329 8473 3349 8503
3359 8491
TIME...MOT...LOC 1944Z 305DEG 25KT 3349 8487Hail, Fayette
- When
- June 27, 3:10 PM EST to 3:15 PM EST
- Where
- Fayette County, 0.99 mi S of Aberdeen
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.406, -84.600
An off-duty National Weather Service employee reported pea to penny sized hail along Highway 74 near the golf cart bridge.
Thunderstorm Wind, Fayette
- When
- June 27, 3:10 PM EST to 3:15 PM EST
- Where
- Fayette County, 0.69 mi N of Peachtree City to 1.68 mi E of Clover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.410, -84.570
The Fayette County Emergency Manager and off-duty National Weather Service forecasters reported several trees down in the Peachtree City area. One was on Peachtree Parkway north of Highway 54, another at the Kroger on Crosstown Drive, and several in the vicinity of Crosstown Drive and Brooksong Way.
Thunderstorm Wind, Spalding
- When
- June 27, 3:50 PM EST
- Where
- Spalding County, 0.9 mi SE of East Griffin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.240, -84.240
The Spalding County 911 Center reported several trees down in the Parrish Street/Brook Circle/Spalding Street area on the east side of Griffin.
Thunderstorm Wind, Monroe
- When
- June 27, 10:48 PM EST
- Where
- Monroe County, 1.5 mi NNW of Culloden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.890, -84.090
The public reported several large pecan trees down along Lundy Dairy Road between Highways 74 and 83.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Pennsylvania, June 27 to 28, 20131 death · $6.6 million · EF1 · 18 events
- Flood and Hail in Kansas, June 27, 20132 injured · $1.2 million · 4.25 in hail · 83 events
- Flash Flooding and Flooding in New York, June 27 to 29, 2013$7.0 million · 1 in hail · 19 events
- Flash Flooding and Flooding in Pennsylvania, June 27 to 29, 2013$3.1 million · 21 events
- Hail and Damaging Winds in Missouri, June 27 to 28, 2013$625,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Wisconsin, June 27, 2013$1.6 million · 2.5 in hail · 16 events
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2013$550,000 · 1 in hail · 29 events
- Flash Flood and Flood in New York, June 27 to 28, 2013$1.0 million · 2 events
- Damaging Winds in Texas, June 27, 2013$500,000 · 82 kt wind · 11 events
- Hail and Damaging Wind in Arkansas, June 27, 20133 injured · $150,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, June 27, 2013$125,000 · 1 in hail · 12 events
- Flash Flood in Ohio, June 27, 2013$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464989, 464990, 464991, 464992.